Classification and applying pharmacovigilance principles to study adverse drug reaction and its management
Keywords:Adverse drug reaction, Causality, Clinical pharmacist, Hartwig severity assessment scale, Naranjo’s scale, Pharmacovigilance, Preventability scale, Severity scale, Schumock and Thornton preventability scale, WHO scale
Adverse drug reaction (ADR) is an unwanted, undesirable effect of medication resulting in mild to severe effect on the patient. This review explains definitions of ADR and it differentiation with adverse drug event, medication error. ADRs may cause increased length of stay or initial reason for admission and are major cause of morbidity and mortality worldwide. Risk factors for ADR occurrence include age, gender, patients with multiple diseases and multiple drug therapy (polypharmacy). ADRs are classified into different types based on the mechanism and onset of reaction. The causal relation between suspected drug and reaction can be assessed by using causality assessment scales. The severity and preventability of ADR can be assessed by severity assessment scale and preventability scale respectively. Clinical Pharmacists play an important role in monitoring and management of ADRs.
Parthasarathi G, Sten O. Adverse drug reactions in: Parthasarathi G, Karin Nyfort-Hansen, Milap C Nahata, editors. A Textbook of Clinical Pharmacy Practice: Essential concepts and skills, published by Orient Longman Private Limited, Inc; 2004:84-102.
American Society of Hospital Pharmacists. ASHP assistance bulletin on hospital drug distribution and control. Am J Hosp Pharm. 1980;37:1097-103.
Kessler DA. Introducing Med Watch, using FDA for 3500. A New Approach to Reporting Medication and Device Adverse Effects and Product problems. JAMA.1993;269:2765-68.
Bates DW, Boyle DL, Vander Vliet MB. Relationship between medication errors and adverse drug events. J Gen Intern Med. 1995;10:199-205.
National Coordinating Council for Medication Error Reporting and Prevention. What is a medication error? New York, NY: National Coordinating Council for Medication Error Reporting and Prevention; 2015. Available at: http://www.nccmerp.org/about-medication-errors, accessed 19 September 2016).
BA B. Development and regulation of drugs. In: Katzung BG. Ed. Basic and clinical pharmacology. 10th Ed. lange Medical Books/ McGraw-Hill, New York; 2007.
Murphy BM, Frigo LC. Development, implementation, and results of a successful multidisciplinary adverse drug reaction reporting program in a university teaching hospital. Hosp Pharm. 1993;28:1199-204,240.
Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients-a meta-analysis of prospective studies. JAMA. 1998;279:1200-5.
Barry PJ, Gallagher P, Ryan C. Inappropriate prescribing in geriatric patients. Curr Psychiatry Rep. 2008;10(1):37-43.
Bowman L, Carlstedt BC, Hancock EF, Black CD. Adverse drug reaction (ADR) occurrence and evaluation in elderly inpatients. Pharmacoepidemiol Drug Saf. 1996;5(1):9-18.
Leach S, Roy SS. Adverse drug reactions: an investigation on an acute geriatric ward. Age Ageing. 1986;15(4):241-6.
Alomar MJ. Factors affecting the development of adverse drug reactions (Review article). Saudi Pharm J 2013;22(2):83-94.
Ibáñez L, López-Bermejo A, Díaz M, Marcos MV, Casano P, de Zegher F. Abdominal fat partitioning and highmolecular-weight adiponectin in short children born small for gestational age. J Clin Endocrinol Metab. 2009;94(3):1049-52.
Ofotokun I, Pomeroy C. Sex differences in adverse reactions to antiretroviral drugs. Top. HIV Med. 2003;11(2):55-9.
El-Eraky H, Thomas SHL. Effects of sex on the pharmacokinetic and pharmacodynamic properties of quinidine. Br. J. Clin. Pharmacol. 2003;56:198-204.
Lewis JH, Stine JG. Review article. Review article: prescribing medications in patients with cirrhosis. Aliment Pharmacol Ther. 2013;37:1132-56.
Hermida RC, Ayala DE, Calvo C, Lo´pez JE. Aspirin administered at bedtime, but not on awakening has an effect on ambulatory blood pressure in hypertensive patients. J. Am. Coll. Cardiol. 2005;46(6):975-83.
Warr DG. Chemotherapy- and cancer-related nausea and vomiting. Current oncology. 2008;15(1):S4-9.
Blix HS, Viktil KK, Moger TA, Reikvam A. Drugs with narrow therapeutic index as indicators in the risk management of hospitalised patients. Pharmacy practice. 2010;8(1):50-5.
Ahmed B, Nanji K, Mujeeb R, Patel MJ. Effects of polypharmacy on adverse drug reactions among geriatric outpatients at a tertiary care hospital in Karachi: a prospective cohort study. PloS one. 2014 Nov 17;9(11):e112133.
Rawlins MD, Thompson JW. Pathogenesis of adverse drug reactions. In: Davies DM, ed. Textbook of adverse drug reactions. Oxford: Oxford University Press; 1977:10.
Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. British J of Clin Pha. 2007;65(2):210-16.
Lang DM, Alpern MB, Visintainer PF, Smith ST. Increased risk for anaphylactoid reaction from contrast media in patients on beta‐adrenergic blockers or with asthma. Ann Intern Med. 1991;115:270-6.
Petri M, Allbritton J. Antibiotic allergy in systemic lupus erythematosus: a case‐control study. J Rheumatol. 1992;19:265‐9.
Gholami K, Gloria S. Factors Associated with Preventability, Predictability, and Severity of Adverse Drug Reactions. Annals of Pharmacotherapy. 1999;33(2):236-40.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.
World Health Organization (WHO). The Use of the WHO-UMC System for Standardized Case Causality Assessment. Geneva: WHO; 2014.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.
Goyal RK, Bhatt PA, Burande MD. Adverse drug reactions and Pharmacovigilance: Elements of Clinical Pharmacy: published by S. B Shah, 3rd Ed: 2006-2005:126-127.
Kessler DA, Natanblut S, Kennedy D, Lazar E, Rheinstein P, Anello C, et al. Introducing MEDWatch: a new approach to reporting medication and device adverse effects and product problems. Jama. 1993 Jun 2;269(21):2765-8.